Michigan, 2008Winter Storm in Michigan, March 21 to 22, 2008
March 21 to 22, 2008 · NWS GRR · 10 events in 10 counties and zones
A low pressure system brought heavy snow to much of southwestern lower Michigan from the 21st through the 22nd. Snow began during the morning hours of the 21st and continued into the early morning hours of the 22nd before gradually diminishing.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought heavy snow to much of southwestern lower Michigan from the 21st through the 22nd. Snow began during the morning hours of the 21st and continued into the early morning hours of the 22nd before gradually diminishing.
The heaviest snow fell during the afternoon and early evening hours of the 21st, when snowfall rates of two inches per hour were reported at some locations. The highest snowfall totals were received from Allegan, Van Buren and Kalamazoo counties, where over a foot of snow was reported at some locations. Eight to fourteen inches of snow fell south of a line from Holland to Jackson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 20, 11:10 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 20, 11:10 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 AM EDT FRI MAR 21 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(1140 AM EDT THU MAR 20 2008)
LOW PRESSURE OVER THE HIGH PLAINS OF WYOMING AND NEBRASKA TODAY WILL
TRACK TO SOUTHWEST IOWA BY SUNRISE FRIDAY AND TO NEAR CHARLESTON
WEST VIRGINIA BY SATURDAY MORNING. AS THE STORM TRACKS ACROSS
CENTRAL ILLINOIS AND INDIANA FRIDAY AND FRIDAY EVENING HEAVY SNOW IN
THE 6 TO 10 INCH RANGE IS POSSIBLE ACROSS PARTS OF SOUTHWEST LOWER
MICHIGAN. THE HEAVY SNOW IS EXPECTED TO FALL IN A FAIRLY NARROW BAND
SOUTHWEST OF A LINE FROM HOLLAND TO JACKSON. THERE SHOULD BE A
SHARP CUT OFF IN SNOW ACCUMULATIONS NORTHEAST OF THAT LINE WITH
AREAS FROM MUSKEGON TO LANSING ACCUMULATING ONLY 1 TO 3 INCHES OF
SNOW. NORTHERN PARTS OF SOUTHERN LOWER MICHIGAN WILL SEE LITTLE IF
ANY SNOW.
.SHORT TERM...(1054 PM EDT THU MAR 20 2008)
(TONIGHT THROUGH FRIDAY NIGHT)
00Z NAM SHOWS CLOSE TO THE SAME PATH FOR THE SURFACE LOW FOR FRIDAY
NIGHT. HOWEVER THE AXIS OF HEAVIER SNOW HAS SHIFTED SLIGHTLY
FURTHER NORTH...FROM ROUGHLY THE CITY OF ALLEGAN TO JACKSON. SOME
NORTHWARD ADJUSTMENT MAY BE NEEDED WITH THE CURRENT HEADLINES...
HOWEVER WILL HOLD OFF FOR NOW TO SEE THE GFS...GEM AND EURO RUNS.
MAIN FOCUS FOR THE SHORT TERM WAS BETTER DEFINING THE AMOUNTS AND
LOCATION OF HEAVY SNOW FOR FRIDAY AND FRIDAY NIGHT. MODELS ARE IN
PRETTY FAIR AGREEMENT ON THE TRACK OF THE LOW BUT THE LOCATION OF
HEAVIER SNOW AMOUNTS IS STILL IN QUESTION AS THIS LOOKS LIKE A
LOCALIZED FRONTOGENETIC BAND WITH SOME GOOD ISENTROPIC FORCING GOING
ON PARTICULARLY DURING THE MORNING HOURS FRIDAY INTO EARLY FRIDAY
AFTERNOON 290K THETA CHART INDICATES GOOD CONVERGENCE INTO SW LOWER
MI DURING THIS TIME. INITIALLY THIS WILL SERVE TO MOISTEN UP THE DRY
AIR THAT WILL BE IN PLACE AS WINDS SHIFT TO THE NORTHEAST OVERNIGHT.
WILL ADD ALLEGAN AND BARRY COUNTIES TO THE WATCH AREA BASED ON THIS.
THE STORM TRACK WILL ALSO ALLOW THIS STORM TO ADVECT GULF MOISTURE
INTO LOWER GREAT LAKES SO SNOWFALL IS EXPECTED TO BE WETTER AND
HEAVIER THAN WE NORMALLY SEE WITH RATIOS IN THE 10:1 RANGE. SNOWFALL
TOTALS SHOULD WIND UP IN THE 6 TO 10 INCH RANGE SOUTHWEST OF A
ALLEGAN TO JACKSON LINE...3 TO 5 INCHES NORTHEAST OF THAT LINE UP TO
ABOUT A MUSKEGON TO CHARLOTTE LINE AND 1 TO 3 INCHES NORTHEAST OF
THE MUSKEGON TO CHARLOTTE LINE WITH LITTLE IF ANY ACCUMULATIONS
NORTHEAST OF A LINE FROM HART TO ST JOHNS.
&&
.LONG TERM...(415 PM EDT THU MAR 20 2008)
(SATURDAY NIGHT THROUGH WEDNESDAY)
LOW PRESSURE EXPECTED TO BRING SNOW TO THE SRN PORTION OF THE CWFA
FRI AND FRI NIGHT WILL BE EXITING THE REGION BY THE BEGINNING OF THE
LONG TERM AT DAYBREAK SAT MORNING. HIGH PRESSURE WILL BUILD IN FOR
THE DAY ON SAT...BRINGING A COOL AND DRY DAY TO THE AREA.
MODELS ARE ALL IN AGREEMENT IN BRINGING A SHORT WAVE DOWN FROM THE
NORTHWEST DURING THE DAY ON EASTER. MOISTURE IS NOT ALL THAT
IMPRESSIVE...AND IN COLLABORATION WITH SURROUNDING OFFICES WE HAVE
DECIDED TO ONLY MENTION FLURRIES.
HIGH PRESSURE THEN LOOKS TO BUILD IN OVER THE AREA AS THE UPPER
TROUGH DIGS OVER THE EAST AND CYCLOGENESIS TAKES PLACE OFF THE EAST
COAST. ONCE THIS TROUGH MOVES OFFSHORE...THE UPPER FLOW BECOMES A
QUASI-ZONAL ACROSS THE CONUS. RUN TO RUN CONSISTENCY AND AGREEMENT
BETWEEN THE MODELS HAS NOT BEEN GREAT AND CONFIDENCE IS LOW ATTM.
THERE IS A POTENTIAL TO HAVE NUMEROUS SHORT WAVES RIDGING THIS ZONAL
FLOW AND BRINGING A CHC OF PCPN TO THE AREA EACH DAY. TEMPS WILL
REMAIN BELOW NORMAL...BUT ENOUGH DAYTIME HEATING WILL ALLOW FOR RAIN
OR SNOW DURING THE DAY.
&&
.AVIATION...(1210 AM EDT FRI MAR 21 2008)
VFR CONDITIONS WILL PERSIST TONIGHT AND INTO FRIDAY MORNING. CLOUDS
WILL LOWER AND THICKEN IN ADVANCE OF A SYSTEM MOVING OUR DIRECTION
FROM THE NORTHERN PLAINS. BY MORNING...THE HIGH LEVEL CIRRUS
CURRENTLY IN PLACE WILL BE REPLACED BY ALTOCUMULUS AROUND 10000FT.
SNOW SHOULD BREAK OUT IN THE EARLY AFTERNOON...OVERSPREADING MOST OF
THE TAF SITES IN THE AFTERNOON. MVFR CEILINGS WILL GRADUALLY SPREAD
IN FROM THE WEST TOMORROW AFTERNOON WITH CONDITIONS TRENDING QUICKLY
TOWARD IFR TOMORROW EVENING AT THE SOUTHERN TAF SITES...AZO...BTL
AND JXN. CONDITIONS WILL VARY FROM AZO TO LAN...WITH A SHARP
GRADIENT TO THE SNOW IN BETWEEN. SNOW WILL TAPER OFF AND END
OVERNIGHT FRIDAY NIGHT.
&&
.MARINE...(431 PM EDT THU MAR 20 2008)
WEBCAMS ALONG THE COASTLINE SHOW A DIMINISHING TREND TO WAVE
HEIGHTS. WINDS REMAIN UP AROUND 20 KNOTS...BUT WILL GRADUALLY
DIMINISH THROUGH THE EVENING AND BECOME EASTERLY OVERNIGHT. BREEZY
EAST TO NORTHEAST WINDS CAN BE EXPECTED AS THE STORM SYSTEM MOVES
SOUTH OF THE AREA ON FRIDAY. THE OFFSHORE COMPONENT ALONG WITH WINDS
BELOW 25 KNOTS SHOULD KEEP CONDITIONS BELOW SMALL CRAFT CRITERIA.
&&
.HYDROLOGY...(448 AM EDT THU MAR 20 2008)
RIVERS ACROSS THE AREA REMAIN NEAR BANKFULL FOR THE NEXT 36 HOURS
BUT NO FLOODING IS EXPECTED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR
ALLEGAN...BARRY...VAN BUREN...KALAMAZOO...CALHOUN AND JACKSON
COUNTIES.
LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE TODAY THROUGH 5 PM.
&&
SYNOPSIS: MWH
SHORT TERM: MWH/JK
LONG TERM: NJJ
AVIATION: DUKE
MARINE: MWH/NJJ
HYDROLOGY: JK
Hazardous weather outlook, Mar 20, 3:29 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT THU MAR 20 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
429 PM EDT THU MAR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A POTENTIAL SNOW STORM EXISTS FOR FRIDAY INTO FRIDAY NIGHT. THE
REGION ALONG AND SOUTH OF A LINE FROM HOLLAND TO JACKSON HAS THE
BEST POTENTIAL FOR GREATER THAN 6 INCHES OF SNOW. LESSER AMOUNTS OF
SNOW ARE EXPECTED NORTH OF THE HOLLAND TO JACKSON LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-211015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
429 PM EDT THU MAR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NJJ
Winter Storm, Muskegon
- When
- March 21, 12:47 AM EST to March 22, 12:30 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
The seven inches of snow measured at the Muskegon airport was a record for the 21st of March, breaking the old record of 6.5 inches which was set in 1983.
Winter Storm, Van Buren
- When
- March 21, 9:55 AM EST to March 22, 4:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Winter Storm, Kalamazoo
- When
- March 21, 10:15 AM EST to March 22, 4:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Winter Storm, Ottawa
- When
- March 21, 10:50 AM EST to March 22, 3:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Public
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Winter Storm, Allegan
- When
- March 21, 10:50 AM EST to March 22, 3:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- County Official
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Winter Storm, Calhoun
- When
- March 21, 11:15 AM EST to March 22, 3:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Winter Storm, Barry
- When
- March 21, 11:30 AM EST to March 22, 3:00 AM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Winter Storm, Kent
- When
- March 21, 12:30 PM EST to March 22, 1:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
The National Weather Service in Grand Rapids reported that 6.6 inches of snow fell on the 21st, breaking the old record of 6.3 inches in 1983.
Winter Storm, Jackson
- When
- March 21, 1:20 PM EST to March 22, 2:30 AM EST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Winter Storm, Eaton
- When
- March 21, 2:00 PM EST to March 22, 3:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 21, 20081 death · 1 event
- Flooding in Arkansas, March 21 to 23, 2008$2.1 million · 2 events
- Heavy Snow in Ohio, March 21 to 22, 2008$625,000 · 7 events
- High Wind and Strong Wind in Massachusetts, March 21, 20081 injured · $29,000 · 55 kt wind · 7 events
- Winter Storm in Wisconsin, March 21 to 22, 200820 events
- Heavy Snow in Wisconsin, March 21, 20089 events
- Winter Storm in Illinois, March 21, 20087 events
- Heavy Snow in Michigan, March 21 to 22, 20086 events
- Winter Storm in Michigan, March 21 to 22, 20085 events
- Blizzard in Maine, March 21, 20083 events
- High Wind in Maine, March 21, 200852 kt wind · 3 events
- Heavy Snow in Idaho, March 21, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87536, 89520, 89521, 89511, 89516, 89522, 89517, 89514, 89524, 89518.